Question | Discussion | References | CME Credit

Case 4: Discussion

Background and Risk Factors

Pancreatic toxicity caused by the nucleoside reverse transcriptase inhibitor didanosine (Videx and Videx EC) is a well-established potential complication in the treatment of HIV-infected individuals[1,2]. Evaluation of more than 20,000 patients taking didanosine in the expanded access program found a 5% incidence of clinical pancreatitis[3]. Among those patients in the expanded access program who received didanosine at the currently recommend dose (6.6 to 8.3 mg/kg/day), the risk of pancreatitis was 4.4%[3]. The overall mortality attributed to pancreatitis in persons taking didanosine was 0.3%, but among patients who developed pancreatitis, 6% died of this complication. Risk factors for the development of pancreatitis included a diagnosis of AIDS (or advanced HIV disease with a CD4 less than 100 cells/mm3), a history of pancreatitis, elevated baseline amylase value, age older than 37 years, and female gender. The analysis of the expanded access data taken together with other reports have shown that didanosine-related pancreatitis is dose-dependent, with higher rates observed with higher doses[4]. A retrospective review of AIDS patients treated with a higher dose of didanosine (10 to 12 mg/kg) than currently used (typically less than 6.7 mg/kg) found an incidence of asymptomatic and clinical pancreatitis that ranged from 24 to 39%[5]. The onset of pancreatitis tends to have a delayed onset, with a peak incidence occurring between 10 to 20 weeks after starting didanosine[4,5,6]. Concomitant therapy with didanosine and other medications, such as hydroxyurea (Hydrea)[7,8], stavudine (Zerit)[7,9], tenofovir (Viread)[10,11], and ribavirin[12,13,14,15], increases the risk of pancreatitis.

Mechanism of Didanosine-Associated Pancreatitis

The exact mechanism of didanosine-associated pancreatitis is unknown. The leading hypothesis involves mitochondrial toxicity caused by the inhibition of human mitochondrial DNA polymerase-gamma[16]. This inhibition leads to impaired oxidative phosphorylation and failure to synthesize ATP, which is vital for energy-requiring reactions within the cell. Tissues with the highest energy demand appear to be most susceptible. In addition to pancreatitis, other clinical manifestations of impaired mitochondrial function include myopathy, neuropathy, and lactic acidosis. The degree of mitochondrial impairment and the resultant tissue-specific clinical manifestations vary depending on the nucleoside reverse transcriptase inhibitor in a manner that is not well understood. There is no evidence that didanosine directly activates pancreatic zymogens.

Didanosine Combined with Other Medications

The risk of pancreatitis is 4.5-fold greater when hydroxyurea is combined with either didanosine or with didanosine and stavudine[7]. Similarly, when didanosine is used concomitantly with stavudine the risk of pancreatitis increases[9]. Tenofovir, when used with didanosine, increases the didanosine area under the curve by 48% when taken without food and 60% when taken with food[10,17]. One report found a significantly higher risk of pancreatitis in patients taking didanosine and tenofovir than patients taking didanosine without tenofovir[18]. Use of full dose didanosine (400 mg daily) when taken with tenofovir results in a marked increased risk of developing pancreatitis[10,11]. Accordingly, for patients who weigh at least 60 kg, the normal recommended dose of didanosine of 400 mg per day should be reduced to 250 mg per day when tenofovir is co-administered—a dose adjustment that yields didanosine plasma levels similar to the those obtained when taking didanosine 400 mg without tenofovir[10,17]. For patients who weigh less than 60 kg, the normal recommended didanosine dose of 250 mg per day should be reduced to 200 mg per day. Didanosine should be avoided in HIV-infected patients co-infected with hepatitis C virus if they are treated with interferon-alpha and ribavirin[12,13,14,15]. Ribavirin increases the intracellular conversion of didanosine to its active metabolite, ddATP (Figure 1) and the increased intracellular concentration of ddATP can generate mitochondrial toxicity and increase the risk of pancreatitis and lactic acidosis.

Clinical Manifestations and Diagnosis

The range of findings among patients with didanosine-induced pancreatitis includes asymptomatic increases in amylase and lipase levels, clinically evident pancreatitis that presents with acute abdominal pain, and severe and potentially life-threatening pancreatitis. Among those patients who develop clinically significant pancreatitis, the manifestations are similar to those in immunocompetent patients with pancreatitis[19], most often consisting of abdominal pain, nausea, vomiting, and low-grade fever. The diagnosis can be confirmed with serum amylase and lipase levels. Values greater than three times the upper normal limit strongly suggest a diagnosis of pancreatitis[20]. In addition to considering didanosine as a potential cause of pancreatitis in HIV-infected individuals, one must not overlook other possible causes, including alcohol consumption, gallstone disease, hypertriglyceridemia, mechanical injury to the pancreas, cytomegalovirus disease, and other medications. Ritonavir-containing regimens are the most likely antiretroviral regimens to cause severe hypertriglyceridemia and secondary pancreatitis. Once pancreatitis develops, it may be complicated by the development of hyperlipidemia, the formation of pseudocysts, or by a fulminant course with acute respiratory distress syndrome (ARDS), multi-organ failure, and, in some instances, death[5,21]. Patients who experience pancreatitis can develop secondary chronic problems, such as malabsorption from loss of pancreatic enzymes, and diabetes.

Prevention and Management

Several important measures can be taken to prevent didanosine-associated pancreatitis. In general, the use of didanosine should generally be avoided in patients who have ongoing alcohol abuse or who those with a history of pancreatitis for any reason. The risk of developing pancreatitis with occasional alcohol use in persons taking didanosine has not been studied. There are no formal recommendations for monitoring serum amylase and lipase levels in persons taking didanosine; monitoring these laboratory studies every 3 to 6 months is not likely to provide adequate sensitivity for preventing episodes of pancreatitis. If a patient has laboratory tests performed that show an abnormal amylase level, but no clinical signs of pancreatitis, expert consultation should be obtained regarding whether to discontinue didanosine. Patients should be informed regarding the signs and symptoms that develop with acute pancreatitis and instructed to immediately seek medical evaluation should these signs and symptoms develop. If pancreatitis develops while the patient is taking didanosine, the drug should be discontinued and supportive care provided, including optimal fluid management, bowel rest, parenteral nutritional support, and analgesia. Patients undergoing re-challenge with didanosine have developed pancreatitis in a shorter time frame (two to three weeks)[5]. An alternative antiretroviral regimen without didanosine should be used in those patients who have developed pancreatitis while taking didanosine.

[Back to Case 4 Question | See Case 4 References]

CME Credit | Back to Top

  • The following link will open in a new window.
    Figure 1. The Effect of Ribavirin on Intracellular Concentration of Didanosine's Active Metabolite

    Abbreviations: IMP = inosine monophosphate, AMP = adenosine monophosphate, ADP = adenosine diphosphate, ATP = adenosine triphosphate

    Ribavirin inhibits IMP dehydrogenase leading to an increase in the IMP pool available to act as a phosphate donor for the transformation of didanosine (ddI) into deoxy IMP (dIMP). The dIMP is then metabolized sequentially into dideoxy AMP (ddAMP), ddADP, and ddATP, the triphosphorylated active metabolite of didanosine. The ddATP inhibits both HIV reverse transcriptase and human mitochondrial DNA polymerase-gamma. The increased intracellular concentration of ddATP may lead to increased mitochondrial toxicity with resultant clinical manifestations of pancreatitis, peripheral neuropathy, and lactic acidosis. This figure is adapted from Salmon-Ceron D, Chauvelot-Moachon L, Abad S, Silbermann B, Sogni P. Mitochondrial toxic effects and ribavirin. Lancet. 2001;357:1803-4. Reproduced with permission from Elsevier.


    Figure 1